• Jake Good

The Dark Side of Ketamine



I think there has been a misunderstanding about how and when we should be giving Ketamine. And I am not talking about ketamine in excited delirium or status epilepticus. Rather, I want to discuss the notion of Ketamine use as an induction agent for the peri-RSI hypotensive patient.


I. An Introductory Case: Let's set the scene


21-year-old female, single-vehicle MVA, vehicle rolled several times, and the patient was found ejected about 50 feet from the car. She was altered, tachy at 130, and hypotensive at 70/52. She had an unstable pelvis and our FAST exam revealed significant fluid in the RUQ in Morison’s pouch. We made the decision to take her airway in the field. Now, outside of the other treatment (blood, TXA, etc.) we started our pre-oxygenation series and formulated our pharmacological plan to induce and paralyze. All providers agreed that Ketamine was the best option with Rocuronium as our paralytic…


We hesitated to give the induction agent and paralytic with the pressure that low. We attempted to augment the blood pressure with some fluids and blood, and we got it up to 102/70. We continued with our RSI and pushed the Ketamine… pushed the Roc… intubated successfully.


But then...




The remainder of the call was more a battle against that blood pressure; we gave more blood and gave TXA. The highest we got the pressure was about 90’s systolic, which for blunt trauma and some degree of permissive hypotension could arguably be the goal for blood pressure management anyways.


II. But what happened…?


Haven’t we always been taught that Ketamine “increases our sympathetic outflow” and is, therefore, the preferred agent for the hypotensive patient peri-RSI? The literature is robust complementing ketamine for “directly stimulating sympathetic outflow” & increasing endogenous norepinephrine levels (Lippmann & Kakazu, 2007).


It begs the question: What happened to my trauma patient? Theoretically, ketamine should have augmented their pressure and we should have seen at least a small bump in their pressure or at least no change at all, right? Well, I theorize a problem occurs in situations where patients present in very high-stress states…


High-stress states (fight or flight response) require a very large drive of catecholamines to sustain our compensatory mechanisms. Endogenous dopamine, epinephrine, and norepinephrine are released by our adrenal glands, and they are responsible for driving our sympathetic tone in shock states. However, our stores of these catecholamines are not infinite… that tank can run out – and a lot faster than we typically think.


So, what happens when we give a drug like ketamine (with its high sympathetic tone) to a patient who has no catecholamine reserves left or possibly is very near depletion?


We get the reverse effect… and this has been documented. In patients already maximally compensating for their shock state, ketamine caused a variety of responses and can cause maldistribution of blood flow that results in tissue hypoperfusion (Lippmann et al., 1983). I believe these to be the underlying reason why some have termed ketamine as being a “myocardial depressant”. It is not always a myocardial depressant however, in patients near catecholamine exhaustion ketamine may have a direct myocardial depression effect leading to the reverse effect that I am referring to.


III. How do we tell if patients are “maximally compensating”?


Unfortunately, I do not have a clear answer to this question. Although this is anecdotal data (and I know how much we hate that in this world of evidence-based medicine), I have had several experiences with ketamine causing profound hypotension. In my practice, I have grown a little more cautious of using Ketamine in patients that I feel are in a “high catecholamine driven” state.


Using shock index is a simple yet effective tool to theoretically measure a patient's catecholamine state. As a refresher, shock index (SI) is a hemodynamic number obtained by dividing the heart rate by the systolic blood pressure. An easy way to remember is that we should try and match the systolic blood pressure to the heart rate. This would give us a normal shock index of less than 1.0. However, as the heart rate climbs, and the systolic pressure decreases this drives the ratio higher and we begin to get an SI number into the mid to high 1’s. This value correlates nicely to just how maximally compensating our patients can be by seeing a value well over 1 indicating a possible "near depletion" status.


Another factor to consider is timing. If a patient has been in a shock state for several hours extending into days, it is reasonable to assume they may be near depletion. However, a trauma patient in which you contact just 15 minutes post-accident may have significant stores left. The onset of the shock state is going to rely on clinical gestalt to judge where your patient may be in relation to their “gas tank” of catecholamines.


How is this practice-changing?

It is not that I don't ever reach for ketamine anymore in a hemodynamically unstable RSI. However, I do pay a lot more attention to the relationship between my patient presentation, their vitals (MAP and shock index), and the onset of their shock state. Ketamine is a great drug to have in our toolbox and when used correctly can be an excellent pharmacological agent of choice for many situations. However, when used in the wrong context it can cause devastating effects.


For patients presenting on the far end spectrum of their shock state, it may be worthwhile to consider a "shock dose ketamine" approach. This would mean lowering your ketamine dose significantly in order to try and get maximal sedation with minimal hemodynamic insult. A great example of this use was filmed in real-time by providers from Cypress Creek EMS on the "reel emergency vodcast" on YouTube found here. If the low dose is ineffective in sedating your patient, you can "titrate" additional small doses in order to achieve sedation with minimal insult to their vitals (Rezaie, 2018). As I alluded to earlier, the education regarding ketamine and its hemodynamic profile has led us a bit astray. One dose does not fit all and ketamine administration should be tailored to fit the patient presentation, both clinically and hemodynamically.


My final recommendation is that if you are presented with a patient who you think is at near maximal compensation (because no one is measuring catecholamine levels... yet...) and you are preparing for an RSI... transition your thinking from "rapid sequence intubation" to "resuscitation sequence intubation" and try to optimize your patient as best you can before giving ketamine. And I understand that at some point the patient is not going to get any better... an SpO2 of 85% may be the best you can get, a MAP of 55 or 60 mmHg may be the best you can get.


Final TakeHome Points:

  1. Be wary of the patient in a high catecholamine state and ketamine dosing

  2. Optimize your resuscitation before initiating RSI

  3. Consider a "shock dose" ketamine for patients who are not responding well to resuscitation



LIPPMANN, M., APPEL, P. L., MOK, M. S., & SHOEMAKER, W. C. (1983). Sequential cardiorespiratory patterns of anesthetic induction with ketamine in critically ill patients. Critical Care Medicine, 11(9), 730–734. https://doi.org/10.1097/00003246-198309000-00012

Lippmann, M., & Kakazu, C. (2007). Intubating ICU Patients With Ketamine. Chest, 132(6), 2054. https://doi.org/10.1378/chest.07-1113

Rezaie, S. (2018, May 6). Dosing Sedatives Low and Paralytics High in Shock Patients Requiring RSI. REBEL EM - Emergency Medicine Blog. https://rebelem.com/dosing-sedatives-low-and-paralytics-high-in-shock-patients-requiring-rsi/


Peer Review: Tyler Christifulli, NRP

While some may think the hemodynamic considerations of ketamine are well known to clinicians, it is not uncommon to hear a provider state they utilized ketamine for induction because "the patient was hypotensive." Jake does a great job explaining the possible mechanisms behind why ANY induction agent can cause hypotension in shock. In addition to a catecholamine depleted state, transitioning from negative to positive pressure ventilation increases the upstream pressure that venous blood needs to overcome in order to provide adequate preload.


Jake mentions utilizing shock index as an acid test as to how the patient is compensating. This reminds me of the paper by Miller, et al, that concluded:


"after ketamine induction, high shock index patients (>0.9) exhibited blunted hypertensive responses and more frequent hypotension, whereas low shock index patients had sustained increases in pulse rate and SBP."


This article is an excellent reference source and quick read when explaining to a colleague why we resuscitate and reduce the dose of any induction agent during low-flow states that require airway management.


Miller M, Kruit N, Heldreich C, Ware S, Habig K, Reid C, Burns B. Hemodynamic Response After Rapid Sequence Induction With Ketamine in Out-of-Hospital Patients at Risk of Shock as Defined by the Shock Index. Ann Emerg Med. 2016 Aug;68(2):181-188.e2. doi: 10.1016/j.annemergmed.2016.03.041. Epub 2016 Apr 27. PMID: 27130803.

CopyDownload .nbibFormat: